Thunderstorm Wind, Dundy
- When
- August 7, 7:08 PM MST
- Where
- Dundy County, 16.46 mi NNW of Max
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.334, -101.537
Estimated wind gusts of 60-70 MPH.
During the evening a line of severe storms moved into Southwest Nebraska from Northwest Kansas. The highest wind speeds were along the leading edge of the squall line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a line of severe storms moved into Southwest Nebraska from Northwest Kansas. The highest wind speeds were along the leading edge of the squall line. The highest wind gust reported was 100 MPH at Stratton. Large hail was also reported as the squall line moved through, with the golf ball size hail near Stratton being the largest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 4:46 PM MST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 546 PM MDT FRI AUG 7 2015 .UPDATE... ISSUED AT 546 PM MDT FRI AUG 7 2015 VERY MINOR CHANGES WITH THIS CURRENT ESTF UPDATE. HAVE BROUGHT IN CURRENT DATA FROM LATEST OBS. CWA DOES REMAIN UNDER A SEVERE THUNDERSTORM WATCH WITH SOME TRW FINALLY SLOWLY MOVING INTO SSW ZONES AND SHOULD CONTINUE TO PUSH NORTHWARD THRU THE EVENING HRS. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 159 PM MDT FRI AUG 7 2015 BIGGEST CHALLENGE IN SHORT TERM IS THUNDERSTORM POTENTIAL THIS AFTERNOON AND OVERNIGHT. NUMEROUS RUNS OF THE RAP PERSIST IN BREAKING OUT SCATTERED AFTERNOON CONVECTION ACROSS THE CENTRAL AND NORTHEAST COUNTIES...GENERALLY IN THE VICINITY OF A VERY WEAK DECAYING SURFACE BOUNDARY. HAVE SOME DOUBTS ABOUT THIS LOOKING AT CURRENT SATELLITE TRENDS AND SPC MESOANALYSIS CINH...BUT HAVE LEFT THE SLIGHT CHANCE POPS NONETHELESS. BIGGER ISSUE IS DEVELOPMENT OF STORMS OVER COLORADO LATER THIS AFTERNOON AND THEIR SUBSEQUENT MOVEMENT. WATER VAPOR IMAGERY SHOWS THE APPROACH OF THE NEXT UPSTREAM SHORTWAVE TROUGH AND RADAR NOW SHOWS INITIAL THUNDERSTORM DEVELOPMENT SOUTH OF DENVER. MOST GUIDANCE...INCLUDING THE CONVECTION-ALLOWING MODELS...INDICATES BEST COVERAGE OF STORMS WILL BE ACROSS NORTHEAST COLORADO INTO SOUTHWEST NEBRASKA...CLIPPING NORTHWEST KANSAS WITH LESSER COVERAGE SOUTH AND EAST. ULTIMATELY IT DEPENDS ON UPSCALE DEVELOPMENT AND WHETHER OR NOT A DECENT MCS CAN DEVELOP AND PRODUCE STORMS FURTHER SOUTHEAST OF THE MAIN SHORTWAVE. HAVE CONTINUED THE PREVIOUS FORECAST TREND OF BEST COVERAGE NORTH AND NORTHWEST WITH LESSER POTENTIAL SOUTH OF I-70. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 334 PM MDT FRI AUG 7 2015 FORECAST PROBLEM WILL BE THUNDERSTORM CHANCES AND ANY HEAVY RAINFALL THREAT. SATELLITE IS SHOWING AN AMPLIFIED AND MOSTLY PROGRESSIVE FLOW FROM THE PACIFIC INTO NORTH AMERICA. THIS FLOW BECOMES MORE OF A SPLIT WITH THE TROUGHS ALONG THE WEST AND EAST COASTS. A LOT OF PACIFIC AND MONSOONAL MOISTURE IS BEING PULLED UP INTO THE REGION. CURRENTLY A SYNOPTIC BOUNDARY REMAINS DRAPED TO OUR SOUTH AND WEST. AT JET LEVEL...MODELS STARTED OUT FINE. AT MID LEVELS...MODELS WERE NOT TOO FAR APART. THE CANADIAN/UKMET/GFS LED THE PACK WITH OTHERS NOT FAR BEHIND WITH THE SREF THE WORST. THE NAM/SREF WERE HANDLING THE SURFACE WIND AND PRESSURE FIELD THE BEST. MODELS TENDED TO BE A LITTLE COOL ON THE LOW LEVEL THERMAL FIELD WITH THE GFS/CANADIAN DOING THE BEST. SATURDAY NIGHT...TO BEGIN THE NIGHT...SURFACE BOUNDARY IS DRAPED OVER THE FAR SOUTH AND WEST CENTRAL PORTION OF THE AREA. THIS BOUNDARY GRADUALLY SINKS SOUTH THROUGH THE NIGHT. SHORTWAVE TROUGH MOVES THROUGH FROM THE SOUTHWEST THROUGH THE NIGHT WITH THE BEST LIFT BASICALLY OVER THE SOUTHWEST HALF. MAIN JET AXIS/LIFT STAYS NOT TOO FAR TO OUR NORTH AND WEST THROUGH MOST OF THE PERIOD. LATE IN THE NIGHT A RIGHT REAR QUADRANT GETS CLOSER TO THE NORTHWEST PORTION. RIGHT NOW THE HIGHEST POPS LOOK TO BE IN THE SOUTHWEST HALF. PWS REMAIN NEAR 1.5 INCHES. THAT WITH STORM MOTIONS ONLY 10 TO 15 KNOTS ALONG THAT FLOW COMING OVER THE TOP OF THE SOUTHERN BOUNDARY WILL MAKE MODERATE TO LOCALLY HEAVY RAINFALL POSSIBLE. ALSO POSSIBLE LATE IN THE NIGHT WITH MOIST LOW LEVELS AND LITTLE TO NO WIND THAT PATCHY FOG COULD DEVELOP WHERE NO PRECIPITATION IS GOING ON. SUNDAY/SUNDAY NIGHT...IT LOOKS LIKE THERE MAY BE SOME LINGERING RAINFALL AND PATCHY FOG IN THE MORNING. FOR THE REMAINDER OF THE PERIOD...BOUNDARY LOOKS TO BE TO THE SOUTH AND WEST OF THE AREA WITH A WEAK LOW LEVEL UPSLOPE REGIME IN PLACE. HOWEVER...MODELS ARE HINTING AT A WEAK SECONDARY BOUNDARY MOVING INTO THE NORTHWEST HALF OF THE AREA DURING THE LATE AFTERNOON INTO THE EVENING. THIS SINKS A LITTLE FURTHER SOUTHEAST DURING THE LAST HALF OF THE NIGHT. THE MID LEVEL FORCING THROUGH THE PERIOD REMAINS RATHER WEAK WITH THE STRONGEST IN THE EVENING. RIGHT REAR QUADRANT OF THE JET REMAINS NEAR THE NORTHERN AND WESTERN PORTIONS OF THE AREA THROUGH THE DAY BUT GETS CLOSER/HAS MORE AFFECT ON THOSE LOCATIONS BY THE END OF THE DAY. THE NORTHERN PORTION OF THE AREA KEEPS GETTING AFFECTED BY THIS THROUGH THE MIDDLE OF THE NIGHT. WITH A VARIETY OF FORCING IN DIFFERENT TIMES AND PLACES...WILL BROADBRUSH CHANCE POPS FOR THE ENTIRE NIGHT. FOR THE HIGH TEMPERATURES...WILL HAVE LOW LEVEL UPSLOPE IN PLACE THROUGH THE DAY ALONG WITH LINGERING CLOUD COVER IN THE MORNING AND DEVELOPING CLOUD COVER IN THE AFTERNOON WITH THE CONVECTION. MODEL GUIDANCE HAS TENDED TO BE A LITTLE WARM. MONDAY...JET REMAINS WELL NORTH OF THE AREA THROUGH THE DAY. MID LEVEL SHORTWAVE RIDGE IS IN PLACE THROUGH THE DAY WITH A LOT OF DRYING. A SHORTWAVE TROUGH STARTS GETTING CLOSER DURING THE END OF THE DAY. AREA IS IN A POST FRONTAL AIR MASS. DEPENDING ON WHICH MODEL YOU USE...THERE COULD BE A WEAK SUBTLE SURFACE BOUNDARY IN THE FAR SOUTH/SOUTHWEST. SO AT THIS TIME...WILL HAVE SLIGHT TO LOW CHANCE POPS IN THE FAR SOUTH AND SOUTHWEST PORTION OF THE AREA IN THE AFTERNOON. HIGH TEMPERATURES WILL BE COOLER THAN THE PREVIOUS DAY DUE TO LOWER 850 MB TEMPERATURES...UPSLOPE WINDS AND LINGERING MORNING FOG/STRATUS THAT BEGINS SUNDAY NIGHT. MONDAY NIGHT THROUGH SATURDAY...CONTINUED AMPLIFIED PATTERN REMAINS IN PLACE THROUGH THE PERIOD. HOWEVER...THE DETERMINISTIC AND ENSEMBLE OUTPUT SPREAD GETS WORSE WITH TIME...ALMOST COMPLETELY OUT OF PHASE AT TIMES. THE DIFFERENCES INVOLVE HOW THE PERSISTENT SOUTHERN UNITED STATES RIDGE AND WEST TROUGH EVOLVE WITH TIME. IN GENERAL THE ECMWF REMAINS STRONGER WITH THE RIDGE. FOR THE WESTERN TROUGH...ALL OUTPUT SUPPORTS A DEEPENING ALONG THE COAST UPPER TROUGH. DESPITE THOSE DIFFERENCES...THE CENTER OF THE RIDGE...STILL RATHER FAR SOUTH...AND THE POSITION OF THE UPPER TROUGH SHOULD CONTINUE TO ALLOW PACIFIC AND MONSOONAL MOISTURE TO PULLED UP INTO THE REGION WITH PERIODIC SHORTWAVE TROUGHS EMBEDDED WITHIN THIS FLOW. AT THE SURFACE...WPC GRAPHICS SHOW A PERSISTENT FRONTAL BOUNDARY STILL DRAPED NOT TOO FAR TO OUR SOUTH AND WEST OR OVER THE AREA. THIS KEEPS A CONTINUED UPSLOPE FLOW OVER THE AREA. GIVEN THE BIG MODEL DIFFERENCES...THE GENERAL PATTERN SUPPORTED CONTINUED BOUTS OF MOISTURE/LIFT/RAINFALL...AND THE PROXIMITY OF A BOUNDARY AND UPSLOPE FLOW...SHOULD SEE A CONTINUED THREAT FOR THUNDERSTORMS AND DO NOT FEEL COMFORTABLE MAKING ANY MAJOR ADJUSTMENTS TO THE GUIDANCE. THE DETAILS WILL HAVE TO BE REFINED AS WE GET CLOSER TO EACH EVENT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 546 PM MDT FRI AUG 7 2015 BOTH SITES WILL SEE VFR CONDITIONS GIVE WAY TO THUNDERSTORM DEVELOPMENT FROM 02Z-06Z. AFT 06Z...FOG BEGINS TO DEVELOP AS WINDS SLACKEN BY 06Z WITH 6SM DROPPING DOWN TO 1SM OR LESS WITH CEILINGS BLW OVC010 BY 09Z...LASTING THRU 15Z ESPECIALLY FOR KMCK. AFT THAT...VFR WITH SCATTERED CLOUD COVER. WINDS SE 15-25KTS...BECM LGT/VAR BY 06Z THEN NNE AROUND 10KTS 14Z-15Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...DLF LONG TERM...BULLER AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1210 PM MDT FRI AUG 7 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1210 PM MDT FRI AUG 7 2015 /132 PM CDT FRI AUG 7 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW THUNDERSTORMS WILL BE POSSIBLE OVER NORTHWEST KANSAS THIS AFTERNOON WITH STRONGER STORMS PRODUCING LARGE HAIL AND STRONG WIND GUSTS...HOWEVER THE MOST SIGNIFICANT THUNDERSTORM ACTIVITY IN TERMS OF STRENGTH AND COVERAGE IS EXPECTED TO DEVELOP OVER COLORADO THIS AFTERNOON AND MOVE INTO SOUTHWEST NEBRASKA AND NORTHWEST KANSAS THIS EVENING. THE BEST COVERAGE OF THUNDERSTORMS IN KANSAS WILL BE NORTH OF INTERSTATE 70. THESE STORMS WILL BE CAPABLE OF LARGE HAIL... STRONG WINDS...A COUPLE TORNADOES AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY AFTERNOON AND EVENING WITH A SLIGHT CHANCE OF STORMS ON MONDAY AND TUESDAY. STORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT FRI AUG 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM DUST STORM 2 ESE MONUMENT 39.09N 100.96W
08/07/2015 LOGAN KS LAW ENFORCEMENT
ZERO VISIBILITY DUE TO DUST
&&
CLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT FRI AUG 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND GST OAKLEY 39.13N 100.85W
08/07/2015 E60 MPH LOGAN KS EMERGENCY MNGR
&&
CLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM MDT FRI AUG 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 1 E OAKLEY 39.13N 100.84W
08/07/2015 E70 MPH LOGAN KS TRAINED SPOTTER
ESTIMATED 65-70 MPH WIND GUST...ZERO VISIBILITY...BLOWING
DUST
&&
CLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT FRI AUG 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST OAKLEY 39.13N 100.85W
08/07/2015 M82 MPH LOGAN KS AWOS
&&
CLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT FRI AUG 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL OAKLEY 39.13N 100.85W
08/07/2015 E1.00 INCH LOGAN KS EMERGENCY MNGR
QUARTER SIZE HAIL...MAY BE SOME SLIGHTLY LARGER HAIL
&&
CLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT FRI AUG 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM FLASH FLOOD OAKLEY 39.13N 100.85W
08/07/2015 LOGAN KS EMERGENCY MNGR
MINOR STREET FLOODING.
&&
CLTThe Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 02:07 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Estimated wind gusts of 60-70 MPH.
The high wind gust snapped the top of an 80 foot tree off, with the top of the tree flying over a nearby house. The wind also flipped a swing set. The house shook because the winds were so strong. Elsewhere around town there was widespread, major tree damage. Twelve to eighteen inch diameter trees were snapped and uprooted. Power poles were damaged which lead to power outages in town and the surrounding area. In town one garage and one unanchored mobile home were destroyed. There were many roofs damaged as well as siding on houses. A camper was overturned, damaged and resulted in one (direct) fatality.
Significant tree, utility pole and structural damage consistent with an intense downburst occurred in the eastern portions of Palisade and adjacent areas south and east of town. One large garage south of town was destroyed, several irrigation pivots were overturned, and grain bins were damaged or destroyed. An estimated 250 utility poles throughout the county were either snapped or pushed down. Power outages continue in the area.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Hitchcock | 2015-08-07 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592030, 592029, 592028, 592035.